LINKEDINCOMMENTMORE

Dear Dr. Roach: I recently was diagnosed with pulmonary arterial hypertension after a long list of tests. I went to Boston and had the CPET (Cardio Pulmonary Exercise Test). Since being put on the drug Letairis and learning my exercise limits, I had been doing much better. This week, I have had four days of complete exhaustion, was lightheaded and short of breath, and felt pressure in my chest. The only way I can get relief is to lie on my bed and rest. It has been hot and humid this week, and I’m thinking that could have made my situation worse. Can you give me any information about my illness?

P.C.

Dear P.C.: Pulmonary artery hypertension, usually just called “pulmonary hypertension,” can have several causes, including severe heart disease, chronic lung disease like COPD or recurrent blood clots in the lung. In most cases we don’t know why people get it.

In regular hypertension, it’s the blood vessels going from the heart to the body that have too high a pressure, predisposing a person to diseased blood vessels and ultimately to stroke and heart disease. In pulmonary hypertension, the elevated blood pressures are in the arteries of the lungs, and this leads to damage to the right side of the heart. Without treatment, the disease is progressive, but the rate of progression varies from one person to another. Ambrisentan (Letairis) often is used with tadalafil (Adcirca), as a recent well-done study on the combination showed benefit. Treatment slows progression and improves symptoms, but there is no cure, except a heart/lung transplant, which few are able to get.

I can’t answer why you have had a bad week. Heat and humidity certainly can contribute to it. Even a mild viral infection can cause someone who is well-compensated to have the troubles you describe. It also could be something more damaging. People with significant cardiopulmonary diseases should be able to get in touch with their doctor or nurse immediately, because it is impossible to tell how serious things are without direct contact (and preferably an exam).

Dr. Roach Writes: A recent column on vitamin D generated many letters. I had written that very high doses of vitamin D can cause toxicity, but I heard from several people who need very high doses just to keep their vitamin D levels in the low range. I also heard from people who had symptomatic vitamin D toxicity from low doses.

Both of these situations are unusual. In the first, the most likely issue is an inability by the body to absorb vitamin D, often due to surgery or disease, especially celiac disease. People with this problem may need very high doses of vitamin D, and the treatment must be directed to correcting the blood level, whatever the amount of vitamin D is required (several readers said their doctors were reluctant to prescribe all the vitamin D needed). Very rare metabolic deficiencies may cause resistance to vitamin D.

In the second case, it’s quite rare to get symptomatic vitamin D deficiency with 4,000 IU per day or less, and this brings up unusual causes, such as sarcoidosis, granuloma annulare, tuberculosis and cat scratch disease. All can cause high vitamin D levels.

Email questions to ToYourGoodHealth@med.cornell.edu.

LINKEDINCOMMENTMORE
Read or Share this story: https://detne.ws/2djDjFY